Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 23, NWS Salt Lake City, UT

May 30, 2015Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 30, 2015, 5:43 PM MDT for Box Elder County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2015, 5:43 PM MDT (23:43 UTC)
Expired
May 30, 2015, 6:30 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 96 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS55 KSLC 302343
SVRSLC
UTC003-310030-
/O.NEW.KSLC.SV.W.0023.150530T2343Z-150531T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
543 PM MDT SAT MAY 30 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BOX ELDER COUNTY IN UTAH...

* UNTIL 630 PM MDT

* AT 542 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF ALMO...OR 25
  MILES SOUTHWEST OF MALTA...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STANDROD...CURLEW JUNCTION AND YOST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4188 11285 4187 11366 4199 11368 4200 11289
TIME...MOT...LOC 2342Z 263DEG 31KT 4197 11358 

$$

CRK
2 follow-up statements
167 
WWUS55 KSLC 310009
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 PM MDT SAT MAY 30 2015

UTC003-310030-
/O.CON.KSLC.SV.W.0023.000000T0000Z-150531T0030Z/
BOX ELDER UT-
609 PM MDT SAT MAY 30 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTH CENTRAL BOX ELDER COUNTY...

AT 607 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES NORTH OF PARK VALLEY...OR 25 MILES SOUTH OF MALTA...
MOVING EAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE
DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE... STANDROD AND CURLEW JUNCTION INCLUDING 
STATE ROUTE 30 FROM ROSETTE TO EAST OF CURLEW JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4188 11285 4187 11366 4199 11342 4200 11289
TIME...MOT...LOC 0007Z 270DEG 33KT 4194 11330 

$$

CRK
080 
WWUS55 KSLC 310030
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 PM MDT SAT MAY 30 2015

UTC003-310038-
/O.EXP.KSLC.SV.W.0023.000000T0000Z-150531T0030Z/
BOX ELDER UT-
630 PM MDT SAT MAY 30 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOX ELDER COUNTY
WILL EXPIRE AT 630 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER 
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. 

A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWESTERN BOX 
ELDER COUNTY INCLUDING SNOWVILLE...PARK VALLEY...ROSETTE AND CURLEW 
JUNCTION AS WELL AS STATE ROUTE 30 FROM WEST OF PARK VALLEY TO 
SNOWVILLE.

LAT...LON 4188 11285 4187 11366 4199 11342 4200 11289
TIME...MOT...LOC 0026Z 263DEG 31KT 4194 11330 

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:46 PM MDT, 57 minutes earlier.

Area forecast discussion, May 30, 4:46 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
446 PM MDT SAT MAY 30 2015

.SYNOPSIS...HIGH PRESSURE ALOFT STRENGTHENING ACROSS THE INTERIOR
WEST WILL BRING A SIGNIFICANT WARMING TREND TO THE REGION THROUGH
THE REST OF THE WEEKEND. A COLD FRONT ASSOCIATED WITH A STORM SYSTEM
OVER THE PACIFIC NORTHWEST WILL ENTER NORTHERN UTAH EARLY NEXT WEEK.

&&

.UPDATE...QUICK UPDATE FOR CONVECTIVE TRENDS. SPC MESOANALYSIS PAGE
SHOWS ENOUGH CAPE TO SUPPORT CONVECTION INTO THE EARLY EVENING
HOURS. THIS IDEA IS ALSO SUPPORTED BY THE HRRR. MENTION CONVECTION
ACROSS NORTHWEST UTAH...AND MUCH OF THE EASTERN ZONES.

&&

.DISCUSSION...HIGH PRESSURE IS IN PLACE OVER THE FORECAST AREA THIS
AFTERNOON...RESULTING IN A WARMING TREND WITH SOME DRYING. PWS ARE
STILL IN EXCESS OF 0.5 INCH OVER MUCH OF THE STATE...BUT CONVECTION
IS STRUGGLING A BIT TO FORM OVER THE HIGHER TERRAIN. SO FAR IT IS
MOSTLY CONFINED TO SOUTHERN UTAH...BUT SOME ADDITIONAL DEVELOPMENT
IS EXPECTED BEFORE THE LOSS OF DAYTIME HEATING THIS EVENING.
TEMPERATURES ARE NOTICEABLY WARMER THAN YESTERDAY...RUNNING AT LEAST
5F ABOVE SEASONAL NORMS.

THE WARMING AND DRYING WILL CONTINUE INTO TOMORROW AS HIGH
PRESSURE BUILDS...WITH MAXES RUNNING AROUND 10F ABOVE CLIMO...THE
HOTTEST TEMPERATURES OF THE YEAR SO FAR. WITH MORE DRY AIR IN
PLACE UNDER A STABLE AIRMASS...AFTERNOON CONVECTION OVER THE
HIGHER TERRAIN WILL BE ISOLATED AT BEST.

A LARGE PACIFIC NORTHWEST STORM SYSTEM IS PROGGED TO MOVE ONSHORE
ON MONDAY...WITH A LEADING WAVE MOVING A COLD FRONT INTO NORTHERN
UTAH TUESDAY...PUSHING MAXES NEAR CLIMO OVER THE NORTH BY
WEDNESDAY. BY MIDWEEK...A SECOND WAVE FROM THE MAIN TROUGH IS
EXPECTED TO MOVE INTO THE STATE...RESULTING IN SOME INCREASING
INSTABILITY FOR PRIMARILY NORTHERN UTAH. HOWEVER...THE AIRMASS IS
EXPECTED TO REMAIN GENERALLY DRY. MODELS NOW INDICATE WEAK RIDGING
DEVELOPING ON THURSDAY...THOUGH INSTABILITY WILL LINGER OVER
NORTHERN UTAH.

BY THE WEEKEND...EC/GFS MOVE THE MAIN LOW ONSHORE BUT CONTINUE TO
DISAGREE ON THE DETAILS. EC STILL DROPS THE LOW DOWN INTO SOUTHERN
CALIFORNIA ON FRIDAY BEFORE SLOWLY MOVING EAST OVER ARIZONA AND
NEW MEXICO OVER THE WEEKEND. MEANWHILE...THE GFS SHOWS A SPLITTING
SYSTEM. IN ITS SOLUTION THE STRONGER NORTHERN BRANCH GRAZES
NORTHERN UTAH OVER THE UPCOMING WEEKEND...WHILE THE SOUTHERN
BRANCH DIVES INTO NORTHERN MEXICO. HAVE KEPT POPS IN THE
FORECAST...BUT CONFIDENCE IS LOW WITH RESPECT TO THE END OF THE
FORECAST PERIOD.

&&

.AVIATION...TDWR DATA INDICATES THE LAKE BREEZE IS STRUGGLING TO
REACH THE SLC TERMINAL THIS AFTERNOON. EXPECT WINDS TO REMAIN
SOUTHERLY AT THE TERMINAL THROUGH THE AFTERNOON/EVENING HOWEVER
THERE IS A 40 PERCENT CHANCE WINDS WILL SHIFT TO THE NORTHWEST
BETWEEN 22-00Z.

&&

.FIRE WEATHER...HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE FIRE
DISTRICT THROUGH TONIGHT. THE HIGH WILL THEN SHIFT EAST TOMORROW
AFTERNOON...ALLOWING SOUTHWEST FLOW TO INCREASE OVER THE AREA. AN
APPROACHING STORM SYSTEM WILL PUSH A COLD FRONT INTO NORTHWEST UTAH
BY LATE MONDAY AFTERNOON. WARM...DRIER AND BREEZY TO WINDY
CONDITIONS CAN BE EXPECTED AHEAD OF THE FRONT...BUT FUELS HAVE NOT
CURED ENOUGH TO WARRANT ANY HIGHLIGHTS. ENOUGH MOISTURE MAY REMAIN
IN PLACE TO GENERATE A FEW TERRAIN-BASED THUNDERSTORMS
TOMORROW...THEN EXPECT GREATER COVERAGE OF THUNDERSTORMS ACROSS THE
NORTH ON MONDAY DUE TO THE COLD FRONT.

A WEST-SOUTHWEST FLOW WILL FOLLOW FOR THE REMAINDER OF NEXT WEEK.
HOWEVER...WEAK WEATHER DISTURBANCES EMBEDDED IN THIS FLOW WILL KEEP
A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE NORTH DURING THIS TIME
WHILE SOUTHERN UTAH WILL LIKELY REMAIN DRY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

UPDATE...ROGOWSKI
PUBLIC...TRAPHAGAN
AVIATION...KRUSE
FIRE WEATHER...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.